South Carolina, 2007

Tornado and Damaging Winds in South Carolina, March 2, 2007

March 2, 2007 · NWS CAE · 13 events in 10 counties and zones

The system of severe thunderstorms that produced deadly tornadoes across the gulf states moved up through Georgia and into South Carolina producing wind damage from downbursts and tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

The system of severe thunderstorms that produced deadly tornadoes across the gulf states moved up through Georgia and into South Carolina producing wind damage from downbursts and tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 1, 8:33 PM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Mar 1, 8:33 PM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
833 PM EST THU MAR 1 2007

.UPDATE...
LATEST CONFERENCE CALL WITH SPC COMBINED WITH CURRENT SURFACE
ANALYSIS AND HISTORY OF SEVERE/TORNADIC THUNDERSTORMS HAS RESULTED
IN THE ISSUANCE OF A NEW TORNADO WATCH FOR THE ENTIRE CWA (TORNADO
WATCH 049 VALID THROUGH 10Z/5 AM). CURRENT CAE WSR-88D SHOWS
STRONG STORMS MOVING INTO THE CSRA WITH MORE STORMS EXPECTED OVER
THE NEXT SEVERAL HOURS...AS WELL AS EXPANDING INTO THE MIDLANDS.
THREAT OF SEVERAL WEATHER WILL CONTINUE THROUGH THE NIGHT WITH THE
GREATEST THREAT OF SEVERE THUNDERSTORMS THROUGH ABOUT 3 AM. STAY
TUNED FOR FURTHER UPDATES...UPDATE ALREADY OUT.

&&

.PREV DISCUSSION...
/ISSUED 646 PM EST THU MAR 1 2007/

AVIATION /00Z-24Z/...
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY MOVING THROUGH THE AREA THIS
EVENING. CONTINUED THREAT OF SEVERE THUNDERSTORMS DURING TAF PERIOD
WITH MOST SIGNIFICANT THREAT 04Z-08Z. WINDS GUSTY...AND WILL SEE
HIGHER GUSTS IN AND AROUND THUNDERSTORMS. CIGS/VSBYS WILL VARY FROM
MVFR TO IFR AS THE SHOWERS AND THUNDERSTORMS MOVE THROUGH. MVFR
CEILINGS TO PERSIST THROUGH SUNRISE AND THEN CONDITIONS WILL
IMPROVE.VFR CONDITIONS AFTER 12Z WITH WINDS SHIFTING TO THE WEST.

PREV DISCUSSION... /ISSUED 202 PM EST THU MAR 1 2007/

SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...

VERY FEW CHANGES NEEDED TO GOING FORECAST. MAIN SHORT TERM CONCERN
IS THREAT FOR SEVERE WEATHER THROUGH TONIGHT. LATEST SURFACE
ANALYSIS INDICATES WARM FRONT STRETCHING ACROSS THE CENTRAL FORECAST
AREA (FA)...MOVING NORTH. LEADING EDGE OF PRECIPITATION CURRENTLY
MOVING ACROSS PORTIONS OF THE FA IS MAINLY ELEVATED IN NATURE WITH
LITTLE LIGHTNING ACTIVITY. IN SITU WEDGE JUST TO OUR NORTH. BREEZY
CONDITIONS DEVELOPING ACROSS OUR SOUTHERN FA. WILL EXPECT THE
WEDGE BOUNDARY/WARM FRONT TO MAKE GRADUAL PROGRESS NORTH THIS
AFTERNOON...AND ALLOW WINDS TO INCREASE ACROSS THE NORTHERN
COUNTIES AS WELL BY LATE DAY. WILL MAINTAIN LAKE WIND ADVISORY. THE
MAIN SEVERE THREAT WILL BE A LITTLE LATER TODAY THROUGH ABOUT
06Z...WHEN A BATCH OF CONVECTIVE ACTIVITY DEVELOPING TO OUR SW
RIDES NW INTO OUR FA. INSTABILITIES WILL INCREASE OVER OUR FA IN
THE WARM SECTOR SOUTH OF THE WARM FRONT...AND WILL COINCIDE WITH
STRONG LOW LEVEL JET AND SHEAR. CURRENT TORNADO WATCH IN EFFECT
FOR OUR WESTERNMOST FA UNTIL 9PM. WILL EXPECT OTHER WATCHES TO BE
ISSUED FARTHER EAST LATER THIS AFTERNOON OR EVENING. MAIN COLD
FRONT WILL MOVE THROUGH LATE TONIGHT AND EARLY FRIDAY MORNING...ENDING
THE PRECIPITATION. WINDS WILL GRADUALLY DECREASE AFTER FRONTAL
PASSAGE FRIDAY MORNING. WILL CONTINUE TO LET LAKE WIND ADVISORY
EXPIRE AT 1PM FRI.

LONG TERM /SATURDAY THROUGH THURSDAY/...

NO SIGNIFICANT CHANGES REQUIRED. UPPER TROUGH TO AMPLIFY OVER THE
EASTERN US SATURDAY THROUGH MONDAY AS A SERIES OF UPPER DISTURBANCES
ROLL BY. A DRY COLD FRONT WILL PASS THROUGH EARLY SUNDAY...AND COOL
THINGS DOWN A TAD. HIGH PRESSURE TO BUILD IN MONDAY AND TUESDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 1 PM EST FRIDAY FOR SCZ015-016-018-
     020>022-025>031-035>038-041.

GA...LAKE WIND ADVISORY UNTIL 1 PM EST FRIDAY FOR GAZ040-063>065-
     077.

&&
Hazardous weather outlook, Mar 1, 4:38 PM EST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
438 PM EST THU MAR 1 2007

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-020929-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
438 PM EST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TONIGHT
A MODERATE RISK OF SEVERE THUNDERSTORMS WILL CONTINUE OVERNIGHT
ACROSS THE FORECAST AREA. ALTHOUGH DAMAGING WINDS IN EXCESS OF 70
MPH ARE THE PRIMARY THREAT...ISOLATED TORNADOES AND LARGE HAIL WILL
ALSO REMAIN POSSIBLE.  PERSONS IN AND AROUND THE MIDLANDS OF SOUTH
CAROLINA...ALONG THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA...SHOULD
REMAIN ALERT TONIGHT FOR RAPIDLY CHANGING WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL MORE THAN LIKELY BE REQUIRED AT SOME POINT
OVERNIGHT.

In the hours before

Local storm report, Mar 1, 9:15 PM EST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
915 PM EST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     THOMSON                 33.47N 82.50W
03/01/2007                   MCDUFFIE           GA   AMATEUR RADIO

            TREE DOWN AND ON HOUSE ON MARTIN LUTHER KING DRIVE. POWER
            OUT AND TREES DOWN ON HIGHWAY 150 AT THOMSON.

&&

DS
Special weather statement, Mar 1, 9:19 PM EST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
919 PM EST THU MAR 1 2007

SCZ016-022-029-020245-
CHESTERFIELD-KERSHAW-LEE-
919 PM EST THU MAR 1 2007

...A STRONG THUNDERSTORM WAS AFFECTING EASTERN
CHESTERFIELD...EASTERN KERSHAW...AND NORTHERN LEE COUNTIES...

AT 917 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF BISHOPVILLE...MOVING
NORTHEAST AT 55 MPH.

PEOPLE IN EASTERN CHESTERFIELD...EASTERN KERSHAW AND NORTHWESTERN LEE
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

WINDS AROUND 30 TO 40 MPH MAY BE ENCOUNTERED WITH THIS STORM.

A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 5 AM FRIDAY MORNING.
Local storm report, Mar 1, 9:58 PM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
958 PM EST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     THOMSON                 33.47N 82.50W
03/01/2007                   MCDUFFIE           GA   AIRPLANE PILOT

            POSSIBLE TORNADO. HOUSES DAMAGED...ALONG WITH TREES AND
            POWER LINES DOWN NEAR THE INTERSECTION OF GA 150 AND
            DALLAS DRIVE. STRUCTURAL DAMAGE NEAR THE INTERSECTION OF
            GA 150 AND OLD WASHINGTON ROAD. NUMEROUS TREES DOWN NEAR
            THE NATIONAL GUARD ARMORY.

&&

CAL
Local storm report, Mar 1, 10:01 PM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
1001 PM EST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     THOMSON                 33.47N 82.50W
03/01/2007                   MCDUFFIE           GA   LAW ENFORCEMENT

            POSSIBLE TORNADO. HOUSES DAMAGED...ALONG WITH TREES AND
            POWER LINES DOWN NEAR THE INTERSECTION OF GA 150 AND
            DALLAS DRIVE. STRUCTURAL DAMAGE NEAR THE INTERSECTION OF
            GA 150 AND OLD WASHINGTON ROAD. NUMEROUS TREES DOWN NEAR
            THE NATIONAL GUARD ARMORY.

&&

CAL

The radar

The Columbia radar (KCAE), 90 km away, was scanning. The volume nearest the first event began at 05:38 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Aiken

When
March 2, 12:40 AM EST
Where
Aiken County, Belvedere
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.530, -81.950

Public reported several trees down on Border Drive and Haskel Road.

Thunderstorm Wind, Saluda

When
March 2, 12:47 AM EST to 1:07 AM EST
Where
Saluda County, 10 mi SW of Saluda to 10 mi NE of Batesburg
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
33.898, -81.893

DOT reported trees down countywide.

Thunderstorm Wind, Edgefield

When
March 2, 12:50 AM EST to 1:29 AM EST
Where
Edgefield County, Morgana to 14 mi N of Edgefield
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.580, -82.080

Sheriff reported trees and some powerlines down countywide along with minor damage to a mobile home.

Thunderstorm Wind, Lexington

When
March 2, 1:31 AM EST
Where
Lexington County, South Congaree
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.900, -81.120

A downburst took down trees and did minor damage to a couple of mobile homes on Church St. and Fish Hatchery Rd.

Thunderstorm Wind, Aiken

When
March 2, 2:00 AM EST to 2:05 AM EST
Where
Aiken County, Aiken Afs to 1.8 mi NE of Foxtown
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.650, -81.680

A strong downburst took down trees and powerlines, did moderate damage to a home and several mobile homes, and felled trees on two vehicles.

Thunderstorm Wind, Fairfield

When
March 2, 2:00 AM EST
Where
Fairfield County, Longtown
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.350, -80.830

CO-OP reported large branches down.

Tornado, Aiken

When
March 2, 2:20 AM EST to 2:30 AM EST
Where
Aiken County, Aiken Afs to 3.26 mi NNE of Laketon
Rating
EF0
Path length
4.88 mi
Path width
80 yd
Reported by
NWS Storm Survey
Coordinates
33.650, -81.680

An EF0 took down trees and did minor damage to a couple of homes along Talatha road.

Thunderstorm Wind, Calhoun

When
March 2, 2:51 AM EST
Where
Calhoun County, 9.43 mi WNW of Hammond Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.780, -81.040

NWS employee reported trees down around her home.

Thunderstorm Wind, Lexington

When
March 2, 3:20 AM EST to 3:25 AM EST
Where
Lexington County, Lexington to Irmo
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.980, -81.250

Sheriff reported trees down in Lexington and on Irmo Drive.

Thunderstorm Wind, Richland

When
March 2, 3:20 AM EST to 3:30 AM EST
Where
Richland County, Columbia to 2 mi NE of Ballentine
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.000, -81.020

Sheriff and Columbia police reported trees down in Columbia and northeast of Ballentine.

Thunderstorm Wind, Orangeburg

When
March 2, 3:30 AM EST
Where
Orangeburg County, 10 mi NW of Orangeburg
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.602, -80.993

EM reported shingles blow off a couple of homes in the Wolfton area.

Thunderstorm Wind, Sumter

When
March 2, 3:40 AM EST
Where
Sumter County, Shaw Afb
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.970, -80.480

Public reported trees down on trailer near Shaw AFB.

Thunderstorm Wind, Lee

When
March 2, 4:15 AM EST
Where
Lee County, Bishopville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.220, -80.250

Sheriff reported about a dozen trees down around the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2007Every state in 2007This day in weather historyThe tornado archive for South Carolina, 2007Warnings in South Carolina, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10980, 10985, 10983, 11012, 10997, 11015, 11006, 11026, 11021, 11024, 11027, 11029, 11028.